A 42-year-old female nurse of Black South African descent presented to the emergency department complaining of headache and subjective fever that started one day prior. During the assessment, the patient developed a rising epigastric sensation and experienced jamais vu for the first time in her life that rapidly evolved into her first-ever generalized tonic-clonic seizure. She was given 2 mg of lorazepam on two occasions that failed to abort the seizure and was eventually loaded with 1 g of phenytoin. Her seizure stopped, and she was stabilized and drowsy with post-ictal amnesia. She had no history of fever, infection, or any risk factor for epilepsy. She received the first dose of the ChAdOx1 nCoV-19 vaccine 10 days prior to presentation. Clinically, she was lethargic but fully conscious, alert, oriented, and her vital signs were stable. Her pupils were reactive bilaterally and she was following commands and moving all limbs freely. Her laboratory investigations were unremarkable including toxicology screens, infectious diseases serology, electrolytes, organ function tests, inflammatory markers, autoimmune serology, and vasculitis screen. In addition, cultures from blood, urine, stool, and respiratory secretions were unremarkable. COVID-19 PCR was negative. Brain MRI showed a subtle increase in the signal on FLAIR images at bilateral hippocampi and insula that was correlating with postictal changes (Fig. 1
). The patient was admitted and developed two more episodes of generalized tonic-clonic seizures that were aborted with diazepam. She was started on a loading dose of levetiracetam 1 g with a maintenance dose of 500 mg twice daily along with phenytoin 100 mg three times daily. The patient continued to have generalized tonic-clonic seizures requiring an increase in levetiracetam dose to 750 mg twice daily and adding lacosamide at 50 mg twice daily. Interictal electroencephalogram (EEG) showed moderate slowing of the cerebral background with no evidence of epileptiform discharges (Fig. 2
). Continuous video EEG was not performed due to unavailability. Cerebrospinal fluid analysis showed normal cell count, normal protein at 0.31 g/L, elevated glucose at 4 mmol/L, and negative microbial cultures and serological tests. The patient continued to have seizures despite being on three antiepileptic medications necessitating admission into the intensive care unit where she was intubated and started on midazolam and propofol to induce a deep coma to abort her refractory seizures. COVID-19 PCR was repeated and came back negative. The doses of antiepileptic medications were optimized and she was started on pulse steroid therapy for five days followed by two sessions of plasma exchange on alternate days. The patient improved dramatically and was extubated after the immunotherapy. She remained seizure-free and was discharged after a total of three weeks of hospital stay. Her discharge medications were levetiracetam 750 mg twice daily, phenytoin 100 mg three times daily, and lacosamide 50 mg twice daily with a plan to gradually taper the antiepileptic medications. The patient was seen one week after discharge for follow-up where she was complaining of drowsiness, imbalance, concentration difficulty, and hand tremors most likely attributable to antiepileptic medications. Another follow-up after 4 weeks showed satisfactory improvement of her symptoms, and antiepileptic medications were gradually tapered.